Skip to main content
Article
A Clinically Significant Interaction Between Tacrolimus and Multiple Proton Pump Inhibitors in a Kidney Transplant Recipient
Pediatric Transplantation
  • Michelle Maguire
  • Thaddeus T. Franz, Cedarville University
  • David S. Hains
Document Type
Article
Publication Date
9-1-2012
DOI
http://dx.doi.org/10.1111/j.1399-3046.2011.01559.x
Keywords
  • Tacrolimus,
  • proton pump inhibitors,
  • drug interaction,
  • pediatric renal transplantation,
  • CYP 2C19,
  • pharmacogenetics,
  • adolescent,
  • aryl hydrocarbon hydroxylases,
  • genetic variation,
  • immunosuppressive agents,
  • kidney transplantation,
  • living donors,
  • pharmacogenetics,
  • polymorphism,
  • treatment outcome
Abstract
The shared metabolism of PPIs and tacrolimus through the CYP enzyme system has been associated with clinically significant drug interactions, especially in patients who are classified as CYP 2C19 PMs. However, existing data are conflicting, indicating that a single mechanism does not account for all interactions. A drug interaction between tacrolimus and omeprazole, esomeprazole, but not lansoprazole, occurred in an 18-yr-old female kidney transplant recipient classified as a CYP 2C19 extensive (normal) metabolizer. This case suggests that further research is needed to establish the definitive mechanism of this potentially serious drug–drug interaction. Physicians prescribing PPIs in organ transplant recipients with tacrolimus immunosuppression should consider close pharmacokinetic monitoring of tacrolimus when starting or switching a PPI.
PubMed ID
21883747
Comments

This is the pre-peer reviewed version of the following article: Maguire, M., Franz, T. and Hains, D. S. (2012), A clinically significant interaction between tacrolimus and multiple proton pump inhibitors in a kidney transplant recipient. Pediatric Transplantation, 16: E217–E220. doi: 10.1111/j.1399-3046.2011.01559.x, which has been published in final form at http://onlinelibrary.wiley.com/doi/10.1111/j.1399-3046.2011.01559.x/abstract.

Citation Information
Michelle Maguire, Thaddeus T. Franz and David S. Hains. "A Clinically Significant Interaction Between Tacrolimus and Multiple Proton Pump Inhibitors in a Kidney Transplant Recipient" Pediatric Transplantation Vol. 16 Iss. 6 (2012) p. E217 - E220 ISSN: 1399-3046
Available at: http://works.bepress.com/thaddeus_franz/19/